Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 30, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 28, 2005, 4:15 PM EDT for Dare County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2005, 4:15 PM EDT (20:15 UTC)
- Expired
- May 28, 2005, 5:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Dare County, NC
The radar
The Norfolk radar (KAKQ), 164 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 282014 SVRMHX NCC055-282100- /O.NEW.KMHX.SV.W.0030.050528T2015Z-050528T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 415 PM EDT SAT MAY 28 2005 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DARE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 500 PM EDT * AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MASHOES...OR 9 MILES NORTHWEST OF MANNS HARBOR...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KILL DEVIL HILLS AROUND 435 PM EDT... NAGS HEAD AROUND 440 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3605 7597 3587 7596 3586 7516 3613 7517 $$ 21
1 follow-up statement
000 WWUS52 KMHX 282031 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 430 PM EDT SAT MAY 28 2005 NCC055-282100- /O.CON.KMHX.SV.W.0030.000000T0000Z-050528T2100Z/ DARE NC- 430 PM EDT SAT MAY 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR DARE COUNTY... AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MASHOES...OR 6 MILES NORTH OF MANNS HARBOR...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MANTEO AROUND 435 PM EDT... NAGS HEAD AROUND 440 PM EDT... HAIL UP TO PENNY SIZE HAS BEEN REPORTED IN KILL DEVIL HILLS WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3605 7597 3587 7596 3586 7516 3613 7517 $$ 21
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:10 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 28, 3:10 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 310 PM EDT SAT MAY 28 2005 .SHORT TERM...CONVECTION BEGINNING TO DEVELOP ACROSS THE FAR NRN PORTION OF THE CWA THIS AFTN IN VICINITY OF BEST JET DYNAMICS OVER SRN VA. WEAK SFC BOUNDARY ALSO SLOWLY MAKING ITS WAY TO THE EAST ACROSS THE CENTRAL PORTION OF NC. AHEAD OF THIS BOUNDARY SW LOW LVL FLOW APPEARS TO BE DRAWING DRIER AIR INTO THE RGN AS CU FIELD HAS BEEN SLOW TO DEVELOP. THIS COULD LIMIT CONVECTIVE POTENTIAL EVEN AS TEMPS HAVE WARNED INTO THE 80S AND NEAR 90 SOME LOCATIONS CREATING A VERY UNSTABLE AIRMASS. BEST LOW LVL CONVERGENCE IS LOCATED ACROSS THE ERN CWA ACCORDING TO LATEST MSAS ANALYSIS JUST WEST OF SEA BREEZE. HAVE SEEN ALMOST NO DEVELOPMENT ALONG SEA BREEZE TODAY BUT WOULD EXPECT SOME DEVELOPMENT LATE AFTN/EARLY EVNG BETWEEN SEA BREEZE AND SFC BOUNDARY. ALSO LOOK FOR ACTIVITY TO THE NORTH TO CREATE OUTFLOW BOUNDARY THAT PUSHES SOUTH SLOWLY INTO THE RGN. FORECAST SOUNDINGS STILL APPEAR ONLY MARGINALLY FAVORABLE FOR STG WINDS SO THINK SVR THREAT IS SOMEWHAT LIMITED. SFC BOUNDARY SHOULD PASS THROUGH THE RGN LATE TONIGHT WITH ZONAL FLOW AND DRIER AIR BEHIND IT. WILL STRETCH TIMING OUT ON ENDING OF CONVECTION TONIGHT. && .LONG TERM...SUNDAY APPEARS DRY AND WARM AS HIGH BUILDS OVER THE RGN BUT THEN SLIPS EAST SUNDAY NIGHT. SOME CONFLICT BETWEEN GFS AND NAM AS GFS IS FASTER RETURNING SFC BOUNDARY AND SUPPORTING SHORT WAVE ON MON. WILL LEAN MORE TOWARDS GFS AS PROGRESSIVE FLOW ALOFT WOULD TEND TO SUPPORT A FASTER MOVING SYSTEM. WILL ALSO TRY TO GET SYSTEM OUT FASTER TUE WITH AN END TO PCPN BY LATE TUE AFTN. STILL WITH PROGRESSIVE FLOW IN PLACE WILL SEE A SERIES OF SHORT WAVES LIFTS THROUGH THE RGN THROUGH THE EXTENDED PERIOD. AM CONCERNED SOME OF THE VORT MAXES NOTED IN GFS COULD BE IN RESPONSE TO CONVECTIVE FEEDBACK ISSUES SO WILL PLAY LATER PERIODS AS ONLY SLIGHT CHANCE POPS. WITH GENERALLY WESTERLY FLOW IN PLACE WILL NOT LIKELY SEE AS ACTIVE A SEA BREEZE BOUNDARY THROUGH THIS PERIOD...BUT WILL STILL MENTION AT LEAST SLIGHT CHANCE POPS EVERY DAY. && .AVIATION...SOME AFTERNOON CUMULUS CLOUDS HAVE STARTED DEVELOPING ACROSS THE AREA WITH VFR CEILINGS AROUND 6-7KFT. AN APPROACHING COLD FRONT WILL INCREASE CLOUDS LATER THIS EVENING AROUND THE EWN AIRPORT WITH BRIEF PERIODS OF MVFR/IFR TSRA CONDITIONS POSSIBLE BETWEEN 21-01Z. AFTER THE FRONT PUSHES THROUGH THERE WILL BE A PERIOD OF MOSTLY CLOUDY SKIES WITH VFR 7-10KFT CEILINGS BEFORE DRY AIR CLEARS THINGS OUT BY EARLY SUN MORNING LEADING TO A MOSTLY SUNNY DAY. && .MARINE...SW FLOW THIS AFTERNOON CONTINUES AROUND 15 TO 20KT WITH SEAS REPORTED PRIMARILY AROUND 2 TO 3 FT (ONLY EXCEPTION THE DIAMOND SHOALS AREA REPORTING AROUND 5FT). SEAS CONSIST PRIMARILY OF 5-6SEC WIND CHOP WITH AN UNDERLYING 10 SEC 1.5FT E SWELL GENERATED BY THE N ATLANTIC HIGH. AN APPROACHING COLD FRONT COULD PICK WINDS UP ABOUT ANOTHER 5KT OVERNIGHT BRIEFLY...WHICH COULD INCREASE SEAS BY ABOUT ANOTHER FOOT. WILL CARRY SCEC FOR THE PAMLICO SOUND AND WATERS S OF HATTERAS FOR 20KT WINDS AND SEAS NEAR 5FT AT DIAMOND SHOALS AREA. BY SUN WEAK HIGH PRES WILL BUILD OVER THE AREA WITH WINDS DROPPING TO 10KT OR LESS AND VARIABLE. SEAS WILL DROP TO AROUND 2 TO 3 FT MAINLY IN E SWELL. THE SWELL COMPONENT WILL LINGER THROUGH THE BETTER PART OF NEXT WEEK...BUT BY TUE A DEVELOPING LOW PRES SYSTEM COULD GENERATE SOME SCA WINDS AROUND 25KT AND INCREASE SEAS TO 4 TO 6 FT. THE LOCATIONS/STRENGTH/DURATION OF THIS LOW IS STILL QUESTIONABLE AS THERE SEEMS TO BE VERY LITTLE CONSISTENCY BETWEEN MODELS. WILL CARRY MARGINAL SCA CONDITIONS FOR NOW TO BE ON THE SAFE SIDE...BUT COULD SEE IMPROVED LATER FCST IS THE LOW POSITIONS SHIFTS MORE INLAND (OR WORSE IF IT MOVES MORE ALONG THE MID-ATLANTIC COAST). && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE... && MLF/SJ
Hazardous weather outlook, May 28, 4:34 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 434 AM EDT SAT MAY 28 2005 AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098- 103-104-290845- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT- WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE- DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 434 AM EDT SAT MAY 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND EVENING IN A WARM UNSTABLE AIRMASS AHEAD OF A COLD FRONT. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE WIND GUSTS TO 60 MPH ALONG WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. 11
In the hours before
Special weather statement, May 28, 4:07 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 407 PM EDT SAT MAY 28 2005 NCZ047-103-282100- OUTER BANKS DARE-MAINLAND DARE- 407 PM EDT SAT MAY 28 2005 ...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 500 PM EDT... AT 400 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER KILL DEVIL HILLS...MOVING EAST AT 25 MPH. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AVON...BUFFALO CITY...BUXTON...DUCK...EAST LAKE... FRISCO...HATTERAS VILLAGE...KITTY HAWK...LAKE WORTH...MANNS HARBOR... MANTEO...MASHOES...NAGS HEAD...RODANTHE...SALVO...SOUTHERN SHORES... STUMPY POINT AND WANCHESE. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 21
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:53 PM EDT | Special Marine Warning | MHX | 52 min | |
| May 28, 4:19 PM EDT | Special Marine Warning | MHX | 41 min | |
| May 28, 4:43 PM EDT | Special Marine Warning | MHX | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.